What is high antibodies levels?

Hi! This is my story, thanks for reding and please if you can advice with the questions I have posted at the end. I was diagnosed with subclinical hypo in july 2013. TSH on 9, TPO in 11,5. TG in 20, started in 25 Levo. I was feeling fine, but had a very stressing time during a late 2013, and was put on benzos in jan 2014. I had my thyroids tested in regular checkouts and its started to show it was ok, then normal high, then ok. In august 2014 my results were TG 51,5 TPO 58,4, T4F 0,89, TSH 4.71. In oct 2014 my results were T4F 1,18, TSH 3,25. Doctor said i should stay in the same 25. After taking those tests, I was switched from clonazepam to diazepam, had a series of physical issues cns related for that change and (don't know if its related) my results were in dec. 8.7 Tsh, I was tested cause I felt unbearable coldness. So doctor told me to start in 50 levo. Checked mid february, Tsh was in 2.89. I decided to withdraw diazepam, as I felt ill on it (bad taste in the mouth, etc), and started with my doctor a taper that was a bit fast, and I felt very very ill during april, may, june due to the lowering of diazepam. My endo decided to wait until june to check again thyroids, as I was with anxiety because of the othe medication.Well, tests in june 2015 showed: TPO 65,2. (Range up to 60) TG 90.1 (range up to 60) Tsh 6.46 T4F 1.37. MY endo advised to upose to 100 levo only on weekends. Did it the first time and felt awful. So I talked to him, considering the issues I was having for benzodiazepine withdrawal syndrome and told him if we could wait a couple of months to check again, without up dosing the levo and staying in 50.He agreed. So I got tested in august, and my TSH was in 4,81, my T4F in 1,36. My doctor thinks I should try again the up dosing on weekends. I think I should get tested again in november to see if things are returning to "normal" after the big crisis in my cns because of medication for anxiety. I am still in 50, and haven't up dosed in weekends, as I saw another doctor and she agreed that if my exam in august showed tsh almost in range, she agreed to wait to see the next checkout.

I don't feel any symptoms, rather than those caused from withdrawal.

Now, the questions:

1.- My doctor didn't consider necessary to check my antibodies again, after june 2015. On which frequent basis is ok to check them? (once a year? every three months?)

2.- I have read a lot about antibodies, that if present I no longer have subclinical hypo, but Hashimotos, but most literature speaks about high levels of antibodies. What are high levels??? Any level above the range?

3.- Can antibodies go back to normal?

4.- Is there any studies you may be aware of that may say the benzodiazepines can affect thyroids? As I said I have benzodiazepine withdrawal syndrome, which lead me from every single symptom: I lost a lot of weight, nausea, daily panic attacks, derealization, intense nervous feeling, joints aching... all kinds of physical sensations for months, until getting just since august I started feeling more stabilized. Now I am still in diazepam, bu detoxing in a very slow way. (I had 20 mgs a day in Jan. In march I was in 10, which was a fast taper and led me to feel ill. Now I am in 2.5 mgs a day, and going down every day).

5.- Is there a way I can help my body through food?. Help, not cure.I have asked my endo but he says to stick to the levo and eat in a reasonable way. He hasn't said I should maybe have a gluten free diet or whatever.

Thanks again for reading, if you could help me with my doubts or some of them I would really appreciate it.

2 Replies

oldestnewest
  • Pamelax, antibodies over range means you have autoimmune thyroid disease (Hashimoto's) which damages the thyroid gland and causes hypothyroidism. There is no treatment for Hashimoto's but Levothyroxine is prescribed to replace low thyroid hormones. Having established antibodies are present NHS doesn't usually retest them. 100% Gluten free-diet can reduce Hashimoto's flare ups and, in time, may also reduce, but probably not eradicate, antibodies.

    chriskresser.com/the-gluten...

    Benzos can affect thyroid levels and antibodies google.co.uk/search?q=benzo...

    I suggest you take the higher Levothyroxine dose your doctors recommend. TSH >4 means you are undermedicated and some of the symptoms you are ascribing to benzo withdrawal are undoubtedly hypothyroid symptoms. Most hypothyroid patients feel better with TSH just above or below 1.0.

    thyroiduk.org.uk/tuk/about_...

    thyroiduk.org.uk/tuk/about_...

    Musculoskeletal pain may be due to hypothyroid symptoms and withdrawal, but can also be due to low/deficient ferritin, vitamin D, B12 and folate common in hypothyroid patients. Ask your GP to test them.

  • Hello Pamelax,

    Welcome to our forum and sorry to hear of your health problems.

    Benzos as you know are highly addictive and must be tapered off slowly and well done for taking this path. Benzos can effect thyroid function and there is a link detailing this below.

    I would think it would be easy to confuse hypo symptoms with benzo withdrawal. Most members function better with a lower TSH of around 1.0 so you may benefit from an increase in meds. Levo takes a week for any effect to be felt and bloods should be tested after 6 weeks when full effects are felt.

    Hashimotos Autoimmune Disease is confirmed by a high thyroid antibody count. This would be above range for antibodies TPO (thyroid Peroxidase) or TG (thyroglobulin).

    Once diagnosed it stays with you for life so there is little point in having repeat blood tests and most doctors would only offer the one.

    The antibodies attack the thyroid gland causing a decrease in hormone secreted. Eventually the thyroid gland becomes depleted and shrivels up. Levothyroxine is the standard hormone replacement med offered by doctors.

    A high antibody count would cause inflammation within the body and can be influential in other autoimmune conditions developing. Therefore, it is better to manage the levels and many members have found a gluten free diet helps. It is possible to get a negative antibodies result regardless of whether you are medicating or not.

    Regarding eating whist detoxing, i would say the usual healthy balanced diet with lots of water and avoiding sugar and processed foods.

    Many people with thyroid issues suffer deficiencies. It is good idea to ask your doctor to check Vit D, Vit B12, folate and ferritin. Deficiencies will need supplementing and there is a link below detailing.

    Good luck with your detoxing,

    Flower

    link detailing benzos effect on the thyroid

    ncbi.nlm.nih.gov/pubmed/219...

    Link detailing lead up to benzos

    tiredthyroid.com/blog/2014/...

    This following link explains the importance of vitamins and where they may be obtained. This forum is supported by the charity ThyroidUK. You do not have to join the charity to benefit from this forum but by doing so you will be supporting the charity and also entitled to various discounts when buying supplements, as detailed in the link below.

    thyroiduk.org.uk/tuk/treatm...

You may also like...